Virginia, 2005

Damaging Wind in Virginia, September 16, 2005

September 16, 2005 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds downed two trees close to a foot in diameter and also torn shingles and shutters off a house 10 miles ESE of Stuart in Patrick county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds downed two trees close to a foot in diameter and also torn shingles and shutters off a house 10 miles ESE of Stuart in Patrick county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 16, 1:25 PM EST, 20 minutes earlier.

Area forecast discussion, Sep 16, 1:25 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT FRI SEP 16 2005

.SHORT TERM (TODAY THROUGH SATURDAY)...
PICKING UP A FEW SHOWERS ALONG OLD OUTFLOW AND BLUE RIDGE
CONVERGENCE ZONE. COVERAGE STILL NOT THAT IMPRESSIVE...BUT WILL
TAKE WHAT WE CAN GET. WILL CONTINUE TO MAINTAIN CHC THREAT EAST OF
THE BLUE RIDGE THIS EVENING. THREAT IN WESTERN AREAS WILL LIKELY
WANE AS AIRMASS BECOMES STABLE IN WAKE OF OLD MCS. THREAT IN WEST
WILL RETURN LATER TONIGHT AHEAD OF APPROACHING SFC SYNOPTIC FRONT.
FRONT IS FCST TO CROSS AREA EARLY SATURDAY. NOT OUT OF THE
QUESTION TO SEE FINE LINE DEEP CONVECTION ALONG THIS BOUNDARY
SATURDAY AFTN JUST BEFORE IT CLEARS THE ERN CWA...BUT WILL LEAVE
FCST DRY FOR NOW. 85H TEMPS ARE STILL PROGGED TO BE FAIRLY WARM
SATURDAY (+14 WEST TO +18 DEG C EAST)...SO ANOTHER WARM DAY. ANY
SIGNIFICANT DROP IN DEWPOINT LOOKS LIKE IT WILL HOLD OFF UNTIL
SATURDAY NIGHT OR SUNDAY.

&&

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...

BASICALLY DRY PATTERN TO CONTINUE IN EXTENDED RANGE WITH ZONAL FLOW
ALOFT AND GULF MOISTURE RETURN BLOCKED. WEAK COLD FRONT TUESDAY
OFFERS BEST CHANCE FOR ANY PRECIPITATION IN EXTENDED...BUT NOT
IMPRESSED WITH CHANCES FOR SIGNIFICANT RAINFALL. CARRYING ONLY
SLIGHT CHANCES IN GRIDS FOR RAIN. SURFACE RIDGE OF HIGH PRESSURE
BUILDS IN FOR WEDNESDAY TO FRIDAY PERIOD. RAISED TEMPS SLIGHTLY
ABOVE GUIDANCE AS DRY SOILS WILL PROMOTE WIDER DIURNAL RANGES.

STRING OF DAYS WITH NO RAINFALL AT ROA NOW AT 16...A LONG WAY FROM
LONGEST EVER BUT NEXT 7 TO 10 DAYS OFFER LITTLE PROSPECT FOR DECENT
RAINS.

&&

.AVIATION...
SCT DEEP CONVECTION ALONG THE BLUE RIDGE AT 18 UTC WILL SLOWLY
DRIFT EAST WITH LOCAL MVFR CONDITIONS...THE CONVECTIVE THREAT
ENDING AFT SUNSET. ASIDE FROM DEBRIS CLOUDINESS EARLY TONIGHT
THE MAIN LIMITATION TO AVIATION WILL BE FROM LATE NIGHT
HAZE/FOG/STRATUS FORMATION...ESP AREAS THAT RECEIVED ANY RAIN
TODAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
Hazardous weather outlook, Sep 16, 2:49 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 AM EDT FRI SEP 16 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-170800-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
349 AM EDT FRI SEP 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Roanoke radar (KFCX), 51 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Patrick

When
September 16, 1:45 PM EST
Where
Patrick County, 10 mi ESE of Stuart
Measured
60 kt (69 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
36.580, -80.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473958.